Should I avoid intravenous furosemide for management of ascites in my patient with cirrhosis?

Generally, yes! IV furosemide for treatment of ascites in patients with cirrhosis should be avoided for couple of reasons.

First, in contrast to patients with congestive heart failure in whom the absorption of oral furosemide may be impaired due to bowel wall edema, patients with cirrhosis and ascites appear to absorb oral furosemide efficiently, similarly to that of control patients.1   Another reason for avoiding IV furosemide in this setting is the possibility of a significant drop in the GFR with its attendant rise in BUN and serum creatinine, clinically resembling a picture of hepatorenal syndrome.2

Although the mechanism of the adverse effect of IV furosemide on the renal function of patients with cirrhosis is not totally clear, furosemide-induced vasoconstriction, not intrasvascular volume depletion due to sodium wasting, seems to play an important role.3

Nevertheless, certain situations may necessitate the use of IV furosemide in patients with cirrhosis and ascites, such as in single doses to help identify patients who will be responsive to diuretics, and in patients in need of prompt diuresis such as those with concurrent pulmonary edema. In a somewhat reassuring study, a single dose of 80 mg IV furosemide reliably identified cirrhotic patients with ascites responsive to diuretics, without a significant risk of deteriorating renal function.3

 

References

  1. Sawhney VK, Gregory PB, Swezey SE, et al. Furosemide disposition in cirrhotic patients. Gastroenterology 1981; 81: 1012-16. https://www.ncbi.nlm.nih.gov/pubmed/7286579
  2. Daskalopoulos G, Laffi G, Morgan T, et al. Immediate effects of furosemide on renal hemodynamics in chronic liver disease with ascites. Gastroenterology 1987;92:1859-1863. https://www.ncbi.nlm.nih.gov/pubmed/3569760
  3. Spahr, L., Villeneuve, J., Tran, H. K., & Pomier-Layrargues, G. Furosemide-induced natriuresis as a test to identify cirrhotic patients with refractory ascites. Hepatology 2001;33:28-31. https://www.ncbi.nlm.nih.gov/pubmed/11124817

 

Contributed by Sam Miller, MD, Mass General Hospital, Boston, MA.

 

Should I avoid intravenous furosemide for management of ascites in my patient with cirrhosis?

The serum creatinine of my patient originally admitted for management of tense ascites is slowly rising. How concerned should I be?

Although the causes of increasing serum creatinine (SCr) in patients with cirrhosis are legion (eg, sepsis, acute tubular injury, and intravascular volume depletion due to over-diuresis, gastrointestinal bleed, or other causes), the most feared cause is often hepatorenal syndrome (HRS). HRS is a functional renal impairment that reflects the final pathophysiological stages of systemic circulatory impairment1, and significantly contributes to a worsening prognosis in patients with cirrhosis2. For example, without treatment, in patients whose SCr doubles in less than 2 weeks (type I HRS) the median survival is less than 2 weeks , while in those who develop a more gradual renal impairment (type II HRS) the median survival is 6 months3.

Physiologically, HRS is a culmination of significant vasodilation in the splanchnic arteries which, in time, leads to reduced organ perfusion due to a drop in the cardiac output. The associated increase in the activity of the renin-angiotensin-aldosterone and the sympathetic nervous systems contributes to sodium and water retention, and further exacerbates intra-renal vasoconstriction and ascites3.

The primary goal in the medical management of HRS is to increase splanchnic vascular resistance4, often by administering a combination of IV albumin, octreotide and other vasoconstricting agents (eg, midodrine, norepinephrine, or terlipressin [unavailable in US and Canada]).  Of interest, in addition to expanding the circulating plasma volume, albumin may have a vasoconstricting effect by binding to endotoxins, nitric oxide, bilirubin and fatty acids4!

 

References

  1. Arroyo V, Fernandez J, Gines P. Pathogenesis and treatment of hepatorenal syndrome. Semin Liver Dis 2008;28:81-95.
  2. Salerno F, Gerbes A, Ginès P, et al. Diagnosis, prevention and treatment of hepatorenal syndrome in cirrhosis. Gut. 2007 Sep;56(9):1310-8.
  3. Cardenas A, Gines P. A Patient with cirrhosis and increasing creatinine Level: What Is It and what to do? Clin Gatroenterol Hepatol 2009;7:1287–1291. 
  4. Baraldi O, Valentini C, Donati G, et al. Hepatorenal syndrome: Update on diagnosis and treatment. World J Nephrol. 2015;4:511-20.

Contributed by Alireza Sameie, Medical Student, Harvard Medical School

The serum creatinine of my patient originally admitted for management of tense ascites is slowly rising. How concerned should I be?